| Model Number |
PVF-XL |
| Medical Device Problem Code |
Migration (4003)
| Health Effect - Clinical Code |
Aortic Valve Insufficiency/ Regurgitation (4450)
| Date of Event |
09/29/2025
Type of Reportable Event
Serious Injury
Event or Problem Description
The manufacturer was informed of a displacement of a perceval plus pvf-xl sutureless aortic prosthesis in the immediate post-operative period, leading to an emergency reoperation on the same day.As reported, the valve had been implanted for an elective surgery on (b)(6) 2025 and supracoronary replacement of the ascending aorta with a dacron graft had been performed as concomitant procedure.According to the data received, the patient¿s native valve was bicuspid and presenting double lesion (moderate calcified stenosis and mild regurgitation).Reportedly, after the surgery the patient experienced a displacement of the perceval valve toward the ascending aorta, leading to a severe paravalvular leak occupying more than 50% of the annulus circumference which caused severe aortic regurgitation (occupying 100% of the lvot, mean gradient 6 mmhg, pht 101 ms, lvef 50%).During the immediate postoperative course, the patient presented cardiorespiratory arrest (cra).Direct cardiac massage was performed, achieving return of spontaneous circulation after a cycle of manoeuvres.Thereafter, an urgent redo surgery was performed, involving resternotomy plus re-aortotomy and biological aortic valve replacement.Reportedly, cannulation for extracorporeal circulation (ecc) was performed without complications; the displaced perceval prosthesis was removed and a biological prosthesis from a different manufacturer (edwards lifesciences, intuity 25 mm serial number (b)(6)) was implanted instead.Cpb time was 1 hr 17 min, with a clamp time of 41 min.Cpb was removed without complications and layered sternal closure was performed.Based on the information received, while in intensive care, the patient progressed satisfactorily from a hemodynamic point of view, but irreversible brain damage was documented.Unfortunately, the patient became infected with a multi-resistant germ and ultimately passed away on day 14 post-operative.Based on the data received, the patients¿ medical history included systemic arterial hypertension (htn), dyslipidemia (dlp), chronic venous insufficiency, coronary artery disease with previous myocardial revascularization (rca + acx, on (b)(6) 2024), chronic ischemic heart disease.Previous structural diagnoses included fusiform aneurysm of the ascending thoracic aorta (maximum diameter 54 mm), aortic pseudocoarctation distal to the arch, 25 mm from the origin of the left subclavian artery, left ventricular ejection fraction (lvef) evaluated at 48%.The data from a chest ct evaluation performed on (b)(6) 2024 were also shared with the manufacturer and reported: fusiform aneurysm of the ascending aorta with initial dilation of 41 mm, maximum diameter of 54 mm, and approximate length of 96 mm, distal neck measuring 40 mm, 15 mm from the origin of the brachiocephalic trunk, area of distal aortic pseudocoarctation, with regular borders and a minimum caliber of 17.5 mm, mild cardiomegaly and minimal free pericardial effusion.The manufacturer has been informed that the involved perceval plus prosthesis has been discarded and, as such, is not available for analysis.
Additional Manufacturer Narrative
The manufacturing and material records for the device involved in this event, as they pertain to the reported issue, were retrieved and reviewed by the manufacturer¿s quality engineering.The results confirmed that this prosthesis satisfied all required material, visual, and performance standards at the time of manufacture and release.The manufacturer is following up with the healthcare facility to identify the possible cause for the perceval valve displacement.A follow-up report will be submitted upon receipt of further relevant details about the event.
Event or Problem Description
The manufacturer was informed of a displacement of a perceval plus pvf-xl sutureless aortic prosthesis occurred in the immediate post-operative period, leading to an emergency reoperation approximately two hours after the surgery.As reported, the valve had been implanted via full sternotomy for an elective surgery on (b)(6) 2025 and supracoronary replacement of the ascending aorta with a straight dacron graft had been performed as concomitant procedure.According to the data received, the patient¿s native valve was bicuspid type i and presenting double lesion (moderate calcified stenosis and mild regurgitation).No difficulties were noted both in collapsing and positioning the prosthesis.It is not known to the manufacturer if ballooning of the perceval prosthesis was performed as per ifus.Reportedly, after the surgery the patient experienced a displacement of the perceval valve toward the ascending aorta, leading to a severe paravalvular leak occupying more than 50% of the annulus circumference which caused severe aortic regurgitation (occupying 100% of the lvot, mean gradient 6 mmhg, pht 101 ms, lvef 50%).During the immediate postoperative course, the patient presented cardiorespiratory arrest (cra).Direct cardiac massage was performed, achieving return of spontaneous circulation after a cycle of manoeuvres.Thereafter, an urgent redo surgery was performed, involving resternotomy plus re-aortotomy and biological aortic valve replacement.Reportedly, cannulation for extracorporeal circulation (ecc) was performed without complications; the displaced perceval prosthesis was removed and a biological prosthesis from a different manufacturer (edwards lifesciences, intuity 25 mm serial number (b)(6)) was implanted instead.It is not known to the manufacturer is further decalcification was performed prior to implanting the replacement prosthesis.Cpb time was 1 h 17 min, with a clamp time of 41 min.Cpb was removed without complications and layered sternal closure was performed.Based on the information received, while in intensive care, the patient progressed satisfactorily from a hemodynamic point of view.On day 8, a multi-resistant organism infection was detected.Subsequently, brain death was documented, and the patient unfortunately passed away on day 14 post-surgery.Based on the data received, the patients¿ medical history included systemic arterial hypertension (htn), dyslipidemia (dlp), chronic venous insufficiency, coronary artery disease with previous myocardial revascularization (rca + acx, on (b)(6) 2024), chronic ischemic heart disease.Previous structural diagnoses included fusiform aneurysm of the ascending thoracic aorta (maximum diameter 54 mm), aortic pseudocoarctation distal to the arch, 25 mm from the origin of the left subclavian artery, left ventricular ejection fraction (lvef) evaluated at 48%.The data from a chest ct evaluation performed on (b)(6) 2024 were also shared with the manufacturer and reported: fusiform aneurysm of the ascending aorta with initial dilation of 41 mm, maximum diameter of 54 mm, and approximate length of 96 mm, distal neck measuring 40 mm, 15 mm from the origin of the brachiocephalic trunk, area of distal aortic pseudocoarctation, with regular borders and a minimum caliber of 17.5 mm, mild cardiomegaly and minimal free pericardial effusion.The manufacturer has been informed that the involved perceval plus prosthesis has been discarded and, as such, is not available for analysis.
Additional Manufacturer Narrative
Updated sections b4, b5, e1, g3, g6, h2, h6, h11.Since the device was not returned for analysis, the manufacturer could not perform further investigation on the explanted prosthesis.Based on the information provided and on the manufacturer's experience, the most reasonable cause of the perceval valve displacement shall be attributed to the difficult patient anatomy combined with a possible oversizing or mispositioning of the prosthesis.In fact, it should be noted that, according to perceval valve ifus, data from clinical or in vitro testing are not available to establish the safe use of the valve in patients with congenital bicuspid aortic valve.Therefore, careful consideration of its use is recommended in such cases.In addition, based on the model and size of the prosthesis ultimately implanted in the patient, it can be inferred that the patient's native anulus was 25 mm in size, which corresponds to the maximum allowed size for a perceval l valve and the minimum size for a perceval xl.As the sizing procedure is a critical step of the perceval plus valve implant, several recommendations are provided in the perceval plus valve¿s ifu, to prevent mis-sizing.In particular, the sizing procedure can lead to erroneous results in case the obturators of the sizers supplied with the prosthesis are inadvertently passed through the annulus in a direction not perpendicular to the annulus plane as this may alter the perceived resistance.Also, an inadvertent deformation of the annulus while using the white obturators could lead to erroneous results.Furthermore, care should be taken to perform the measurement precisely at the annular level, avoiding inadvertent advancement of the sizer int the lvot.In this case, the difficult patient anatomy could have played a role in the erroneous selection of the device size.Visual inspection of the overall appearance of the perceval plus valve once in situ is recommended in the ifus to detect signs of oversizing.Additionally, to allow for an early detection of possible inadvertent mispositioning or mis-sizing of the perceval plus prosthesis prior to implant site closure, it is ultimately recommended to confirm valve integrity, correct positioning and valve functionality under beating heart conditions with transesophageal echocardiography (tee) prior to surgical access closure.A follow up report will be submitted in case new information will be received.